After a year on anastrozole my oncologist changed me to exemestane due to the severity of the side effects I was experiencing. I have found it better than anastrozole however out the blue I can't bend my middle finger properly, have terrible knee pain/tightness and pain in my heel all on the same side I had the cancer. My gp did blood tests but nothing out the ordinary same back, as i have my 2nd year oncologist appointment next week asked to discuss it with him as gp didn't know enough about exemestane but thought if it was tendonitis then he would expect to see it more widespread. Can Ai's cause these symptoms?
Thanks for getting in touch with us.
It sounds as if you’ve had a difficult time with the side effects of the AI’s that your oncologist prescribed.
It’s natural to ask whether AI’s would cause the new symptoms that you’re experiencing.
This family of drugs are known to cause many different side effects. Unfortunately, one of the most common being painful joints or muscles, which can affect any joint.
But it’s interesting that you have said that these have just happened “out of the blue.” If the AI is causing the pain, it typically occurs on both sides of the body. However, there are some people who can experience pain in specific areas only.
Did your symptoms start when you were changed to exemestane? Do you know if the brand of the drug has changed? And have you started any other medicines? These factors could explain why your symptoms have just happened.
However, it may be that they are unconnected, and your GP may be right in thinking that you have tendonitis. It doesn’t have to be widespread as it can affect one or two areas.
If there is uncertainty about why you’ve started to have these symptoms, then sometimes oncologist’s may suggest that you stop taking the drug for a short period. If the symptoms resolve, then it’s the cause. If not, it can be due to other reasons such as tendonitis.
It would be worthwhile taking a copy of your recent blood results to your oncology appointment next week. This can help your oncologist decide whether he thinks your new symptoms are due to the side effects of your AI’s or whether he would want to organise further tests to find the cause.
Best wishes and take care.
I hope all goes well with your appointment next week and please don’t hesitate to get back in touch and let us know how you get on.
Ellen-Macmillan Online Digital Nurse Specialist.
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007